How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Scott Nimmo Your Own Question
Dr Scott Nimmo
Dr Scott Nimmo, Small Animal Veterinarian.
Category: Dog
Satisfied Customers: 19493
Experience:  BVMS, MRCVS. { Glasgow UK }
10315041
Type Your Dog Question Here...
Dr Scott Nimmo is online now
A new question is answered every 9 seconds

My 8 lb Chihuahua mix just ate a 10 mg tablet of phenylephrine

Customer Question

my 8 lb Chihuahua mix just ate a 10 mg tablet of phenylephrine HCI. I gave him a carbon tablet I had in the cabinet. do I need to do anything else?
JA: I'm sorry to hear that. The Veterinarian will know if the dog will be able to digest that. What is the dog's name and age?
Customer: His name is ***** ***** he is about 9 years old.
JA: Is there anything else important you think the Veterinarian should know about Chihuas?
Customer: He is blind, has PRA
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and then connect you two.
Submitted: 9 months ago.
Category: Dog
Expert:  Dr Scott Nimmo replied 9 months ago.
Hello and welcome, This is just a quick note to let you know that I am locked on to your question and am working on it now. I am a small animal vet with many years experience with dogs and rest assured I will do my best to answer your question to your satisfaction today. You can expect a written reply sometime within the next five to ten minutes or so. We also have the option to talk things over by telephone or via an internet service such as Skype. Please get back to me if this is more convenient for you. { There is a small extra charge for phone calls } Regards, *****
Expert:  Dr Scott Nimmo replied 9 months ago.
Hello again I have worked out an answer for you below ... 1. This drug { phenylephrine } can be toxic to smaller dogs at that sort of dose rate so one of the best things you can do in this sort of situation is to make your dog sick immediately and try recover the drug that way. If you can do this within the first hour after ingestion then things should be OK . For the sake of speed I will give you a link on how to do this best : LINK { Also be aware that an ER vet will be able to quickly induce vomiting with prescription drugs } 2. However if you fail to induce vomiting and any odd symptoms occur then you should have your dog checked over by a vet without delay. In your case expected side effects would include excess salivation, vomiting, hyperactivity, seizures, hypertension, and cardiac arrhythmia's.I hope I have covered your question fully enough but if you would like further clarification or to talk things over a bit more then I will be on-line for the next hour or so and I will be more than pleased to continue working with you. Regards, ***** ***** be kind enough to rate my service to you after we have concluded our dialogue, such feedback helps me maintain the quality of my answers.
Expert:  Dr Scott Nimmo replied 9 months ago.
Hello again,I am just checking back in to see how Chihuas is getting on after our recent dialogue concerning the Phenylephrine ingestion ... Please get back to me and let me know how things are going.Regards,Dr ScottPlease be kind enough to rate my service to you after we have concluded our dialogue. Such feedback helps me maintain the quality of my answers.
Expert:  Dr Scott Nimmo replied 9 months ago.
Hi,

I'm just following up on our conversation about your pet. How is everything going?

Dr Scott Nimmo